Investigators from Montefiore Einstein Center for Cancer Care have announced new findings from an extensive literature review published in the Annals of Oncology. This review found that side effects from regorafenib like redness and swelling may be undertreated. Also included are recommendations from experienced oncologists and dermatologists that outline supportive measures to help prevent or reduce Hand-Foot-Skin-Reaction (HFSR) symptoms. Better management of HFSR may allow patients to continue to take regorafenib at an optimal dose.
Almost two thirds of patients who take regorafenib, a medication used to treat certain colorectal cancers and inoperable stomach cancers, experience HFSR symptoms, but this condition, characterized by painful red swelling of the hands and feet, can sometimes be effectively managed without necessitating a change in cancer therapy. Approximately 40,000 patients worldwide are prescribed regorafenib, a treatment option for patients whose cancer has stopped responding to their current chemotherapy.
"Our review revealed a lack of articles about managing regorafenib-related HFSR, which was surprising given the frequency of this condition," said lead author Beth McLellan, M.D., director, Oncodermatology, Division of Dermatology, Montefiore Einstein Center for Cancer Care and assistant professor of Dermatology at Albert Einstein College of Medicine. "The goal of these recommendations is to highlight interdisciplinary practices healthcare providers can use to help recognize and manage this debilitating side effect so patients can more comfortably adhere to life-saving or prolonging treatments."
"There are so many side effects from chemotherapy that patients are warned about," said Dr. McLellan. "Often patients are surprised by the severity and discomfort of side effects in the skin such as HFSR and they may not realize there are treatment options available. Our goal is to encourage patients to express concerns about these side effects as we can often help to improve symptom management and decrease discomfort."
Montefiore healthcare professionals also encourage patients to discuss activities that may place stress on the hands and feet, such as heavy lifting or long walks, especially during the first month of treatment, to reduce risk of blistering.
Cite This Page: